Virginia, 2009

High Wind in Virginia, December 25, 2009

December 25, 2009 · NWS RLX · 1 event in 1 county or zone

A strong south and southeast flow existed across the mountainous counties during the morning hours on Christmas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong south and southeast flow existed across the mountainous counties during the morning hours on Christmas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 25, 4:30 AM EST, 30 minutes earlier.

Area forecast discussion, Dec 25, 4:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
430 AM EST FRI DEC 25 2009

.SYNOPSIS...
OCCLUDED FRONT OF LARGE SYNOPTIC SYSTEM BRINGS RAIN TODAY...BUT
STRONG WINDS AND SOME ICE IN THE MOUNTAINS. TURNING GRADUALLY COLDER
OVER THE WEEKEND...WITH SOME SNOW SHOWERS LATE SUNDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOOKS LIKE OUR GIFT IS YET ANOTHER LARGE AND STRONG SYNOPTIC SYSTEM
IMPACTING OUR AREA TODAY...NOT A PRESENT THAT WE ASKED FOR.

VERY STRONG LOW LEVEL JET IS CURRENTLY ENHANCING OVER THE
AREA...WITH SOUTH-SOUTHEAST WINDS ON THE KRLX VAD WIND PROFILER AS
OF 4AM HAVING SHOWN 45-65 KTS AT 2-4 KFT OFF THE GROUND FOR A FEW
HOURS NOW. MODELS HAVE BEEN CONSISTENT IN INCREASING 850MB WINDS
INTO 60-80 KTS RANGE ACROSS THE MOUNTAIN ZONES FOR 12-18Z PERIOD.
WHILE VAST MAJORITY OF THE AREA WILL BE UNDER INVERSION...MAKING
BOUNDARY LAYER STABLE AND HARD TO PENETRATE...RIDGETOPS AND MOUNTAIN
PASSES ARE POISED TO BE EXPOSED TO THE VERY STRONG SYNOPTIC WINDS.
LOCATIONS SUCH AS THE SKI RESORTS ARE ESPECIALLY VULNERABLE. HIGH
WIND WARNING HAS BEEN ISSUED FOR THE MOUNTAIN COUNTIES...FOR
POTENTIALLY DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...WITH A STRESS
ON THE RIDGETOPS AND MOUNTAIN PASSES. VALLEY LOCATIONS WILL STILL BE
BREEZY BUT CONSIDERABLY LOWER WIND SPEEDS.

MEANWHILE...WITH A LARGE ARCTIC HIGH OVER QUEBEC...COLD AIR DAMMING
HAS BECOME A BIG ISSUE EAST OF THE MOUNTAINS. SENSORS FROM BECKLEY
AND MARLINTON...AND OTHERS IN EASTERN RANDOLPH COUNTY...INDICATE
TEMPERATURES IN THE UPPER 20S TO LOW 30S...WITH DEWPOINTS MUCH LOWER
THAN THAT. THIS IS ALREADY A BIT COLDER THAN MODEL GUIDANCE WITH
SUGGEST...AND GIVEN THE STRENGTH OF THE SOUTHEAST FLOW AND FURTHER
WET BULBING OF THE TEMPERATURE EXPECTED...FOR EASTERN SLOPES AND
ESPECIALLY THE GREENBRIER VALLEY...BELOW FREEZING TEMPERATURES WILL
LAST LONGER THAN PREVIOUSLY EXPECTED. THIS WILL MEAN THAT MUCH OF
POCAHONTAS COUNTY COULD GET IN EXCESS OF A QUARTER INCH OF ICE
BEFORE FULL TRANSITION TO PLAIN RAIN AROUND MID AFTERNOON. THUS THE
FREEZING RAIN ADVISORY WAS UPGRADED TO AN ICE STORM WARNING FOR
POCAHONTAS COUNTY...WHILE ADVISORY REMAINS FOR
RANDOLPH-FAYETTE-RALEIGH /THOUGH IMPACT WILL BE MAINLY EASTERN
PORTIONS OF THOSE COUNTIES/.

THINGS WIND DOWN QUICKLY TONIGHT WITH EXIT OF THE OCCLUDED FRONT.
HOWEVER...WITH LOSS OF DEEP MOISTURE YET CONTINUED SATURATED LOWER
LEVEL...SOME VERY LIGHT FREEZING RAIN/FREEZING DRIZZLE NOT OUT OF
THE QUESTION LATE TONIGHT IN THE EASTERN ZONES.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
MODELS SHOW 500 MB TROUGH GRADUALLY SINKING INTO THE REGION OVER THE
WEEKEND. BY LATE IN THE WEEKEND...WINDS TURN TO THE NORTHWEST AND
BRING IN COLDER AIR...ALLOWING FOR UPSLOPE SNOW CONDITIONS. WILL
INCREASE POPS SUNDAY NIGHT INTO MONDAY TO BETTER REFLECT THESE
CONDITIONS.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
UPPER LEVEL LOW AND ASSOCIATED FORCING FOR PRECIPITATION WILL
PUSH EAST OF REGION MONDAY. HOWEVER....NORTHWEST UPSLOPE SNOW WILL
CONTINUE INTO TUESDAY...BEFORE HIGH PRESSURE BUILDS IN.

ANOTHER SYSTEM WILL THEN BEGIN TO APPROACH THE REGION...WITH
PRECIPITATION CHANCES BEGINNING WEDNESDAY...AND THEN CONTINUING
THROUGH THURSDAY.

MODELS SUGGEST AN SURFACE AREA OF LOW PRESSURE WILL MOVE FROM THE
NORTHERN GULF OF MEXICO INTO THE ATLANTIC OCEAN THURSDAY...WITH
THE STORM EXPECTED TO INTENSIFY AS IT MOVES UP THE EAST COAST NEW
YEARS DAY.

HPC TEMPERATURE GUIDANCE WAS GENERALLY USED...WITH SOME TWEAKS TO
REFLECT THE LATEST ENSEMBLE GUIDANCE.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
OCCLUDED FRONT SET TO PASS THROUGH THE AREA DURING ROUGHLY 10Z-
20Z...ACCOMPANIED BY MVFR CIGS AND PERHAPS VIS FROM RAIN.
HOWEVER...BIGGER IMPACT OF THIS SYSTEM IS DEGREE OF WIND
SHEAR FROM STRONG LOW LEVEL JET NOT FAR OFF THE GROUND...OUT OF
THE SOUTH-SOUTHEAST. FOR THE MOUNTAIN TERMINALS...CLOSE ENOUGH TO
THE GROUND TO INCLUDE WITHIN THE TAFS. ALSO...ALONG AND EAST OF
THE MOUNTAINS...INCLUDING KBKW AND GREENBRIER
VALLEY...TEMPERATURES COLD ENOUGH FOR FREEZING RAIN AT ONSET OF
RAIN...BEFORE CHANGING TO PLAIN RAIN LATER IN THE MORNING. SAME
LOCATION WILL HAVE MOISTURE RIDE UP THE TERRAIN TO PRODUCE
POTENTIAL IFR CIGS AS MAIN FRONTAL BAND APPROACHES AND THEN MOVES
THROUGH. MOST SITES RETURN TO VFR FOR A TIME BEHIND THE FRONT THIS
AFTERNOON...ONLY TO SINK BACK INTO MVFR CIGS /IFR POSSIBLE IN
MOUNTAINS/ TONIGHT.

AFTER 06Z SATURDAY...
IFR POSSIBLE IN LIGHT SNOW SUNDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR WVZ033>038-
     046-047.
     FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR WVZ035-036-047.
     ICE STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR WVZ046.
OH...NONE.
KY...NONE.
VA...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR VAZ003-004.

&&

SYNOPSIS...MDP/RPY
NEAR TERM...MDP
SHORT TERM...RPY
LONG TERM...JSH
AVIATION...MDP
Hazardous weather outlook, Dec 25, 4:03 AM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
403 AM EST FRI DEC 25 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-260915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
403 AM EST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ035-036-047-260915-
RALEIGH-FAYETTE-RANDOLPH-
403 AM EST FRI DEC 25 2009

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ046-260915-
POCAHONTAS-
403 AM EST FRI DEC 25 2009

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...ICE STORM WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033-034-037-038-260915-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-NICHOLAS-WEBSTER-
403 AM EST FRI DEC 25 2009

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dickenson

When
December 25, 5:00 AM EST to 1:00 PM EST
Where
Dickenson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

A light pole was blown down in Clintwood. Scattered power outages also occurred.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204651.